New Mexico, 2014Flash Flooding and Hail in New Mexico, September 24, 2014
September 24, 2014 · NWS ABQ · 13 events in 6 counties and zones
A strong back door cold front shifted southwest over eastern New Mexico on the 24th, setting the stage for severe thunderstorms and more heavy rainfall. A line of thunderstorms developed over the Texas panhandle and expanded southwest into eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong back door cold front shifted southwest over eastern New Mexico on the 24th, setting the stage for severe thunderstorms and more heavy rainfall. A line of thunderstorms developed over the Texas panhandle and expanded southwest into eastern New Mexico. Many of these storms became severe produced strong winds and large hail. Localized flooding was also reported with heavy rainfall on top of saturated soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 24, 11:04 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 24, 11:04 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1204 PM MDT WED SEP 24 2014
.AVIATION...
18Z TAF CYCLE
LOOK FOR ISO TO SCT AFTN SHRA AND TS ALONG AND EAST OF THE CENTRAL
MTN CHAIN. BRIEF MVFR CIGS EXPECTED WITHIN SHRA/TS IMPACT AREAS.
EXPECT MTN OBSCURATION FOR THE KABQ/KSAF AREA OVERNIGHT. GUSTY GAP
WINDS COULD IMPACT KABQ THIS EVENING FROM TS OUTFLOW EAST OF THE
CENTRAL MTNS. ADDED -TSRA FOR LVS AND TCC BUT LOW CONFIDENCE OF
-TSRA FOR KROW SO ADDED VCSH. SPOTTY MVFR CIGS AND LOW CLOUDS
COULD DEVELOP OVERNIGHT ACROSS CENTRAL AND EASTERN AREAS. LOW
CONFIDENCE OF FOG DEVELOPMENT FOR THE EAST BUT THERE COULD BE A
POSSIBILITY. OTHERWISE VFR CONDITIONS TO PERSIST AREA WIDE.
&&
32
.PREV DISCUSSION...339 AM MDT WED SEP 24 2014...
.SYNOPSIS...
EXPECT A FEW SHOWERS AND STORMS TO FIRE UP THIS AFTERNOON MAINLY
EAST FROM THE EAST SLOPES OF CENTRAL MOUNTAIN CHAIN AND ALSO THE
NORTHERN GILA REGION OF CATRON COUNTY. ELSEWHERE MOISTURE EITHER
IN TOO SHALLOW A LAYER NEAR THE SURFACE OR JUST NOT ENOUGH THERE
TO ALLOW ANYTHING SIGNIFICANT TO DEVELOP. AFTERNOON TEMPERATURES
TO BE JUST A FEW DEGREES WARMER MORE AREAS THAN NOT. THE LOW TO
LOCALLY MODERATE SHOWER AND STORM CHANCES STILL BEING SHIFTED
SOMEWHAT WESTWARD BY THE FORECAST MODELS THURSDAY AND FRIDAY...
DESPITE SOMEWHAT LESS OVERALL MOISTURE...AS MORE FAVORABLE
THERMODYNAMICS ALSO SHIFT SOME IN THAT DIRECTION. WEEKEND TO BRING
SOMEWHAT BETTER RAIN CHANCES NORTHWEST THIRD TO HALF OF THE STATE...
THOUGH SUNDAY PERHAPS A LITTLE MORE FAVORABLE THAN SATURDAY. DRIER
WEST MONDAY AND...AT LEAST AS CURRENTLY INDICATED... AREAWIDE
TUESDAY WITH WINDS INCREASING SOME ALOFT AND TO A DEGREE AT THE
SURFACE.
&&
.DISCUSSION...
HIGH PRESSURE TO OUR WEST WILL SLOWLY EXPAND INTO WEST NM LATER
TODAY AND THU. BUT WITH THE ATMOSPHERE MORE UNSTABLE THAN WAS THE
CASE TUE A MODEST TO MODERATE INCREASE IN SHOWERS AND STORMS
SHOULD BE CASE...MOST NOTICEABLE ROUGHLY EAST HALF AND NORTHERN
GILA REGION TODAY...THEN THE SOUTHWEST AND SOUTH CENTRAL HIGH
TERRAIN ON THU EXTENDING NORTHWARD TO SOME DEGREE ALONG OR NEAR
CENTRAL MTN CHAIN AND THE DIVIDE. WITH OVERALL MOISTURE LVLS
GENERALLY DECREASING BETWEEN TODAY AND FRI THE RISK OF HEAVY RAIN
PRODUCING STORMS WILL BE LESS OR AT LEAST WILL BE MUCH SMALLER IN
COVERAGE. AFTN TEMPS TO BE JUST A VERY FEW DEGREES HIGHER MORE AREAS
THAN NOT TODAY THEN WED A FEW DEGREES WILL BE SHED ACROSS MOST
LOCALES EXCEPT HOLDING NEARLY THE SAME ACROSS N CENTRAL AND NW NM.
THU AND FRI THE UPPER HIGH WILL GET PROGRESSIVELY MORE SQUISHED
BY THE DEEP UPPER TROUGH JUST OFF THE WEST COAST AND MUCH WEAKER
LOW IN W TX HOLDING ITS GROUND. LOWER PRESSURE IN THE MIDDLE OF
THE COUNTRY AND OVER TX. THE NARROW RIDGE WILL HANG IN THERE INTO
THE WEEKEND...BUT GET VERY SLOWLY SHOVED TO THE EAST. BEST RAIN
CHANCES WILL BE ACROSS THE NORTHWEST THIRD TO POSS HALF OF OUR
FCST AREA FRI THROUGH THE WEEKEND.
A MODERATE ZONAL FLOW ALOFT WILL SET UP FOR AT LEAST EARLY TO MID
WEEK NEXT WEEK WITH MOSTLY DRY CONDITIONS AND TEMPERATURES NOT FAR
FROM THE NORM. THE SOMEWHAT STRONGER FLOW ALOFT MAY ENCOURAGE A
LITTLE MORE WIND AT THE SURFACE...MAINLY LATE MORN INTO EARLY EVE.
43
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH MIDWEEK NEXT WEEK.
MODELS...IN GOOD AGREEMENT THROUGH THE WEEKEND AND FOR MUCH OF THE
FOLLOWING WORK WEEK. RIDGE CORE OVER ARIZONA STRENGTHENING AND
AMPLIFYING RIDGE NORTHWARD TO ACROSS THE ROCKIES TO SOUTHERN
SASKATCHEWAN...AS CLOSED LOW OFF THE CANADIAN WEST COAST ANCHORS
LARGE TROUGH THAT HAS DUG INTO THE EASTERN PACIFIC WATERS OFF SAN
FRANCISCO SO FAR. DOWNSTREAM...WEAK LOW ANCHORS INVERTED TROUGH OVER
THE HEART OF TEXAS. WEST COAST TROUGH WILL DIG TO SOUTHERN
CALIFORNIA BY LATE TOMORROW NIGHT...AS RIDGE OVER ARIZONA AND
WESTERN NEW MEXICO BECOMES SQUASHED BETWEEN THE WEST COAST TROUGH
AND ITS WEAKER COUNTERPART IN TEXAS. SQUEEZE PLAY PLAYS OUT INTO THE
WEEKEND...AS WEST COAST TROUGH MOVES ONSHORE AND CLOSES OFF LOW OVER
WESTERN NEVADA...WITH THE FIRST OF THE SOUTHWEST WINDS REACHING THE
FOUR CORNERS ON SATURDAY. CLOSED LOW WILL PARK OVER THE GREAT BASIN
THROUGH THE WEEKEND...KEEPING NEW MEXICO IN STRENGTHENING SOUTHWEST
FLOW IN CIRCULATION ABOUT THE FEATURE. TROUGH WILL BEGIN TO SHEAR
EAST AND NORTH THROUGH MONDAY...WITH TRAILING ENERGY MAINTAINING A
BROAD TROUGH STRUCTURE OVER NEW MEXICO THROUGH MIDWEEK. UPSTREAM
SHORTWAVE AMPLIFYING FROM THE CANADIAN ROCKIES TO THE LOS ANGELES
BASIN WILL SWING EAST ACROSS THE FOUR CORNERS WEDNESDAY NIGHT AND ON
INTO THE CENTRAL PLAINS STATES BY EARLY FRIDAY AS FLOW OVER NEW
MEXICO SHIFTS TO THE NORTHWEST.
FOR TODAY...STEADY TEMPERATURE PROFILE WITH SPOTS NEAR COLORADO
RUNNING 5 TO 10 DEGREES ABOVE LATE SEPTEMBER NORMALS...AND MORE
MODEST WARM DEPARTURES FURTHER SOUTH. LOW LEVEL WINDS MAINTAINING
STRONG SOUTHEAST COMPONENT DURING THE DAY...AND THIS WILL HELP FOCUS
SHOWER COVERAGE ON THE EASTERN HALF OF THE STATE THROUGH THIS
EVENING. BEST CHANCES FOR WETTING RAINS WILL BE SOUTH OF INTERSTATE
40 AND CLOSER TO THE TEXAS STATE LINE. DEGRADED VENTILATION OVER THE
WEST...WITH SOMEWHAT BETTER CONDITIONS OVER THE EAST...AS MINIMUM
HUMIDITIES REMAIN IN THE 20S AND 30S PCT WEST AND 30S AND 40S PCT IN
THE EAST. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT...BEST IN
THE EAST.
FOR THURSDAY...RIDGE SQUEEZE PLAY UNDERWAY ACROSS WESTERN NEW
MEXICO...SANDWICHED BETWEEN INBOUND WEST COAST TROUGH...AND
PERSISTENT CLOSED LOW OVER CENTRAL TEXAS. COOLER AIR WORKING INTO
EASTERN AND SOUTHERN PORTIONS OF THE STATE WILL TAKE THE EDGE OFF
MAXIMUM TEMPERATURES WITH LITTLE CHANGE NORTH AND WEST. LOW LEVEL
WINDS CONTINUING MODEST AND SOUTHERLY...WITH DEGRADED VENTILATION
WEST AND CENTRAL IMPROVING TO FAIR OVER THE EAST. EASTERN SHOWER
COVERAGE WILL BEGIN TRANSITION BACK TO THE CENTRAL AND WEST...WITH
THE SOUTHWEST AND SOUTH CENTRAL HIGH COUNTRY MOST FAVORED FOR SOME
WETTING RAINFALL. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT
WEST...AND IN THE 40S PCT EAST WITH GOOD TO EXCELLENT HUMIDITY
RECOVERIES OVERNIGHT.
FOR FRIDAY...RIDGE CORE PINCH JUST ABOUT FINISHED...AS WEST COAST
TROUGH MOVES OVER THE CALIFORNIA COAST...AND CLOSED LOW HANGS TOUGH
OVER CENTRAL TEXAS. LITTLE CHANGE TO BASIC TEMPERATURE STORY...WITH
DOUBLE DIGIT WARM DEPARTURES NEAR THE COLORADO BORDER AND RUNNING A
FEW DEGREES BELOW NORMAL ACROSS THE SOUTH. TROUGH APPROACH FROM THE
WEST WILL FAVOR WESTERN AND CENTRAL HIGH COUNTRY FOR SHOWERS AND
THUNDERSTORMS INTO FRIDAY EVENING...WITH FIRST OF THE AFTERNOON
ROUNDS OF BREEZY CONDITIONS SETTING UP ON THE NORTHEAST PLAINS IN
PROXIMITY TO DEEPENING SURFACE TROUGH FROM THE BLACK HILLS OF SOUTH
DAKOTA SOUTH TO EASTERN NEW MEXICO. LITTLE CHANGE TO DEGRADED
VENTILATION PROFILE WEST AND CENTRAL...AND MARGINALLY BETTER TO THE
EAST. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST...AND IN THE
30S AND 40S PCT EAST WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES.
OUTLOOK...WEEKEND THROUGH MONDAY...COOLING TREND BRINGING
TEMPERATURES BACK TO NORMAL OR A LITTLE BELOW FOR LATE SEPTEMBER.
WEEKEND SHOWER COVERAGE EXPANSION STATEWIDE WILL TAPER OFF ON
MONDAY...AS CLOSED LOW OVER THE GREAT BASIN HANGS OUT IN TIME FOR A
MONDAY NORTHWARD AND EASTWARD LIFT EN ROUTE TO THE CENTRAL AND
NORTHERN PLAINS. BREEZY SOUTH TO SOUTHWEST WINDS WILL BE A DAILY
AFTERNOON FEATURE FOR THE NORTHEAST PLAINS...WITH BREEZES SETTING UP
IN THE INTERSTATE 40 CORRIDOR OVER THE EASTERN SLOPES AND ADJACENT
PLAINS OF THE CENTRAL MOUNTAIN CHAIN. GRADUAL DRYING TREND WILL
BRING MINIMUM HUMIDITIES DOWN A FEW PCT ESPECIALLY IN THE
EAST...WITH 30S PCT TYPICAL BY MONDAY. INCREASED TRANSPORT WINDS AND
MIXING HEIGHTS WILL PUSH VENTILATION INTO THE GOOD TO EXCELLENT
CATEGORY ALL THREE DAYS.
SHY
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 24, 4:43 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT WED SEP 24 2014
NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
543 AM MDT WED SEP 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS WITH HAIL AND WIND GUSTS AS HIGH AS 50
MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY EAST
OF A LINE FROM FOLSOM TO MOUNTAINAIR TO RUIDOSO. LOCALLY HEAVY RAIN
WILL LIKELY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF
INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING NEAR AND SOUTH OF A
LINE FROM CLAYTON TO LOS ALAMOS TO FENCE LAKE. RELATIVELY BRIEF...
LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY
SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
Event by event
8 hail, 2 thunderstorm wind, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Quay
- When
- September 24, 12:50 PM MST to 1:00 PM MST
- Where
- Quay County, Glenrio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.180, -103.040
Estimated wind gust of 55 to 60 mph with outflow winds and blowing dust. This was reported from the Interstate 40 welcome center just inside the NM border.
Thunderstorm Wind, Curry
- When
- September 24, 2:05 PM MST to 2:15 PM MST
- Where
- Curry County, 1.49 mi SSE of Broadview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -103.210
Spotter reported broken glass and a large tree knocked over from winds and half inch size hail.
Funnel Cloud, Quay
- When
- September 24, 2:40 PM MST to 2:51 PM MST
- Where
- Quay County, 10 mi ENE of House
- Reported by
- Trained Spotter
- Coordinates
- 34.705, -103.737
Spotter called in and reported that there was a brief funnel cloud with thunderstorms at his location.
Hail, De Baca
- When
- September 24, 4:45 PM MST to 4:50 PM MST
- Where
- De Baca County, Ft Sumner
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.470, -104.240
Hail size ranged from quarter to golf ball size. Scientists working with the Columbia Scientific Balloon Facility reported damage to windows and ventilation units in several campers stationed in Fort Sumner.
Hail, De Baca
- When
- September 24, 4:45 PM MST to 4:50 PM MST
- Where
- De Baca County, 0.69 mi N of Ft Sumner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.480, -104.240
Five minutes of nickel to quarter size hail with minor dents to cars.
Hail, De Baca
- When
- September 24, 4:55 PM MST to 5:00 PM MST
- Where
- De Baca County, 8.62 mi NE of Dunlap
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.180, -104.440
Hail, Guadalupe
- When
- September 24, 5:03 PM MST to 5:13 PM MST
- Where
- Guadalupe County, Santa Rosa
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -104.680
Nickel size hail reported and accumulated 3 to 4 inches deep just east of town.
Hail, De Baca
- When
- September 24, 5:07 PM MST to 5:17 PM MST
- Where
- De Baca County, 9.02 mi ENE of Dunlap
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.140, -104.390
Pea to nickel size hail with heavy rain.
Hail, Guadalupe
- When
- September 24, 5:10 PM MST to 5:20 PM MST
- Where
- Guadalupe County, 2.07 mi S of Santa Rosa Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.900, -104.630
Nickel size hail reported along US 84 just south of Interstate 40.
Flash Flood, Chaves
- When
- September 24, 5:15 PM MST to 7:15 PM MST
- Where
- Chaves County, 0.9 mi SW of Roswell to 3.19 mi SE of Roswell
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.370, -104.530
Major street flooding was reported in Roswell.
Hail, Chaves
- When
- September 24, 5:40 PM MST to 5:50 PM MST
- Where
- Chaves County, 8.98 mi NNE of Roswell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.500, -104.460
Golf ball size hail was reported along county road 16 just off US 70 northeast of Roswell.
Flash Flood, Lincoln
- When
- September 24, 6:00 PM MST to 7:30 PM MST
- Where
- Lincoln County, 1.37 mi NW of Hondo to 4.17 mi ENE of San Patricio
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.392, -105.279
Large rocks were swept onto US 380 due to intense runoff. The rocks were large enough that the highway department was called out to move them because they were disrupting traffic and preventing travel.
Hail, Guadalupe
- When
- September 24, 6:15 PM MST to 6:20 PM MST
- Where
- Guadalupe County, Vaughn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.600, -105.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, September 24, 2014$251,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, September 24, 20142.75 in hail · 14 events
- Flash Flood and Flood in Texas, September 24 to 25, 2014$1,000 · 2 events
- Damaging Wind in Puerto Rico, September 24, 2014$10,000 · 1 event
- Flash Flood in Texas, September 24, 20141 event
- Flash Flood in New Mexico, September 24, 20141 event
- Debris Flow in California, September 24, 20141 event
- Strong Wind in Virginia, September 24, 2014$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537291, 537293, 537294, 537295, 537296, 537297, 537298, 537299, 537300, 537552, 537301, 537553, 537302.